Alert archive / Illinois / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 93, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 31, 2013, 4:24 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2013, 4:24 PM CDT (21:24 UTC)
- Expired
- Aug 31, 2013, 5:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Champaign County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 121 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 3:43 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1297 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
989
WUUS53 KILX 312124
SVRILX
ILC019-183-312230-
/O.NEW.KILX.SV.W.0093.130831T2124Z-130831T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
424 PM CDT SAT AUG 31 2013
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...
NORTHERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 530 PM CDT
* AT 419 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RANTOUL...
AND MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DANVILLE...GIFFORD...RANKIN...POTOMAC...ROSSVILLE...HOOPESTON...
FLATVILLE...ROYAL...PENFIELD...ARMSTRONG...COLLISON...MIDDLE FORK
WILDLIFE AREA...HENNING...BISMARCK...ALVIN AND VERMILION COUNTY
AIRPORT.
THIS INCLUDES THE FOLLOWING INTERSTATES...
INTERSTATE 57 BETWEEN MILE MARKERS 254 AND 257...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4016 8818 4039 8814 4041 8800 4040 8796
4041 8794 4045 8794 4049 8793 4050 8753
4013 8754
TIME...MOT...LOC 2124Z 271DEG 17KT 4027 8810
HAIL...1.00IN
WIND...60MPH
$$
072 follow-up statements
597
WWUS53 KILX 312141
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
441 PM CDT SAT AUG 31 2013
ILC019-183-312230-
/O.CON.KILX.SV.W.0093.000000T0000Z-130831T2230Z/
VERMILION IL-CHAMPAIGN IL-
441 PM CDT SAT AUG 31 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CHAMPAIGN AND NORTHERN VERMILION COUNTIES UNTIL 530 PM CDT...
AT 437 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES EAST OF PAXTON TO ST. JOSEPH...AND MOVING EAST
AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...RANKIN...POTOMAC...HOOPESTON...ROSSVILLE...ROYAL...
PENFIELD...ARMSTRONG...COLLISON...MIDDLE FORK WILDLIFE AREA...
HENNING...ALVIN...BISMARCK AND VERMILION COUNTY AIRPORT.
THIS INCLUDES THE FOLLOWING INTERSTATES...
INTERSTATE 57 BETWEEN MILE MARKERS 254 AND 256...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4016 8818 4039 8814 4041 8800 4040 8796
4041 8794 4045 8794 4049 8793 4050 8753
4013 8754
TIME...MOT...LOC 2141Z 271DEG 17KT 4047 8798 4018 8802
HAIL...1.00IN
WIND...60MPH
$$
07085
WWUS53 KILX 312207
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
507 PM CDT SAT AUG 31 2013
ILC019-183-312230-
/O.CON.KILX.SV.W.0093.000000T0000Z-130831T2230Z/
VERMILION IL-CHAMPAIGN IL-
507 PM CDT SAT AUG 31 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CHAMPAIGN AND NORTHERN VERMILION COUNTIES UNTIL 530 PM CDT...
AT 502 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GIFFORD...AND
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...RANKIN...POTOMAC...ROSSVILLE...HOOPESTON...ARMSTRONG...
MIDDLE FORK WILDLIFE AREA...COLLISON...HENNING...ALVIN...BISMARCK AND
VERMILION COUNTY AIRPORT.
THIS INCLUDES THE FOLLOWING INTERSTATES...
INTERSTATE 57 BETWEEN MILE MARKERS 254 AND 256...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4016 8818 4039 8814 4041 8800 4040 8796
4041 8794 4045 8794 4049 8793 4050 8753
4013 8754
TIME...MOT...LOC 2207Z 271DEG 17KT 4027 8795
HAIL...0.88IN
WIND...60MPH
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:56 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 31, 2:56 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 256 PM CDT Sat Aug 31 2013 .DISCUSSION... ISSUED 250 PM CDT Sat Aug 31 2013 SHORT TERM...Tonight through Monday Weak surface low and boundary expected to shift south and east of the forecast area later this evening taking most of the threat for scattered showers and thunderstorms with it. With abundant low level moisture in place and a light wind field expected overnight, will see some fog develop across most of the area for the late night hours. On Sunday, our attention turns to a stronger frontal boundary slated to push across our area during the afternoon and evening hours. Forecast soundings continue to show a bit of a cap in place ahead of the boundary so will hold pops in the chance category. Have edged pops higher a bit sooner acrs the west Sunday morning as models were trending a bit quicker with the frontal passage across our area later tomorrow. Still seeing mixed layer capes of around 2500 j/kg and some decent frontal convergence but with the limiting factor being the cap, at this point, not expecting widespread coverage tomorrow. Precip chances will start to exit the forecast area from northwest to southeast tomorrow evening as the front shifts away from the area. Based on the timing of the frontal passage out of our area Sunday night, will hold on to the low chance pops across our far southeast into the overnight hours. Much cooler and less humid air will filter southeast into the region on Labor Day as high pressure shifts across the upper Midwest. Temperatures by Monday afternoon are forecast to only climb into the upper 70s to lower 80s, compared to our 90s the past several days. LONG TERM...Tuesday through Saturday Upper level ridge forecast to retrograde to the west while troffing deepens in over the Great Lakes. A shortwave will rotate southeast into the Midwest on Wednesday with warmer temperatures expected ahead of the feature, but with little in the way of deep moisture ahead of the upper level system, the forecast will remain dry. In fact, the extended period into Saturday still looks dry at this time as our area will be under the influence of northwesterly flow aloft. As the upper trof slowly edges away from the region, we should see temperatures return closer to or a bit above normal by the end of the week. Smith && .AVIATION... ISSUED 1258 PM CDT Sat Aug 31 2013 A weak trof is currently making its way across central Illinois. Isolated thunderstorms are possible ahead of the trof, but the coverage is expected to be too low to go above a VCTS mention at this time. Otherwise, VFR conditions are anticipated into tonight, when patchy MVFR fog becomes possible. Winds should be light for the most part through the period. Bak && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 31, 3:09 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 309 PM CDT SAT AUG 31 2013 ILZ027>031-036>038-011100- FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 309 PM CDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING AS A FRONTAL BOUNDARY MOVES THROUGH THE REGION. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT AS A COLD FRONT DROPS THROUGH THE REGION. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS AT THIS TIME. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ040>057-061>063-066>068-071>073-011100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON- MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT- SHELBY-VERMILION- 309 PM CDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT TEMPERATURES IN THE MIDDLE 90S WILL COMBINE WITH HUMID AIR TO PRODUCE PEAK HEAT INDEX VALUES IN THE 100 TO 105 RANGE INTO EARLY EVENING. SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGH THIS EVENING AS A FRONTAL BOUNDARY MOVES THROUGH THE REGION. GUSTY WINDS AND HAIL ARE POSSIBLE WITH THE STRONGER STORMS...BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT AS A COLD FRONT DROPS THROUGH THE REGION. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS AT THIS TIME. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BAK
In the hours before
Special weather statement, Aug 31, 3:18 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
318 PM CDT SAT AUG 31 2013
ILZ031-038-312115-
MCLEAN-WOODFORD-
318 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCLEAN AND SOUTHEASTERN
WOODFORD COUNTIES UNTIL 415 PM CDT...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TOWANDA...OR 10 MILES NORTH OF BLOOMINGTON...
...MOVING EAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
COOKSVILLE...
COLFAX...
BLOOMINGTON...
OTHER LOCATIONS AFFECTED INCLUDE...LAKE BLOOMINGTON...PLEASANT
HILL...ANCHOR AND CROPSEY.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4069 8858 4067 8857 4062 8856 4062 8846
4055 8845 4042 8848 4050 8904 4071 8898
TIME...MOT...LOC 2018Z 280DEG 17KT 4060 8888
SMITHSpecial weather statement, Aug 31, 3:54 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
354 PM CDT SAT AUG 31 2013
ILZ045-046-312200-
CHAMPAIGN-VERMILION-
354 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAMPAIGN AND NORTHERN
VERMILION COUNTIES UNTIL 500 PM CDT...
AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RANTOUL...MOVING EAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RANTOUL...
THOMASBORO...
GIFFORD...
OGDEN...
POTOMAC...
FITHIAN...
OTHER LOCATIONS AFFECTED INCLUDE...DEWEY...FLATVILLE...PENFIELD...
ROYAL...MIDDLE FORK WILDLIFE AREA AND COLLISON.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4005 8754 4006 8846 4040 8845 4040 8795
4045 8794 4048 8754
TIME...MOT...LOC 2055Z 287DEG 17KT 4030 8820
SMITHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 9:44 PM CDT | Special Weather Statement | ILX | Vermilion | 46 min |
| Aug 31, 3:18 PM CDT | Special Weather Statement | ILX | McLean | 57 min |
| Aug 31, 3:54 PM CDT | Special Weather Statement | ILX | Champaign, Vermilion | 66 min |
| Aug 31, 5:21 PM CDT | Special Weather Statement | ILX | Vermilion | 54 min |
| Aug 31, 5:32 PM CDT | Special Weather Statement | ILX | Vermilion | 58 min |
| Aug 31, 6:04 PM CDT | Severe Thunderstorm Warning | ILX | Douglas, Edgar, Vermilion | 41 min |
| Aug 31, 6:43 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 47 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.